Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

May 1, 2021Washoe County, Nevada; Lassen County, California

NWS Reno, NV issued this special weather statement at May 1, 2021, 5:55 PM PDT for Washoe County, Nevada; Lassen County, California. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2021, 5:55 PM PDT (00:55 UTC)
Expired
May 1, 2021, 6:45 PM PDT
In force
50 min
Issued by
NWS Reno, NV

Counties Lassen County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 131 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2021-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2021-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3532 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WWUS85 KREV 020055
SPSREV

Special Weather Statement
National Weather Service Reno NV
555 PM PDT Sat May 1 2021
 
CAZ070-071-NVZ004-005-020145-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-
555 PM PDT Sat May 1 2021

...THUNDERSTORMS DEVELOPING ACROSS NORTHERN LASSEN COUNTY AND 
SURPRISE VALLEY...

At 548 PM PDT, isolated showers and thunderstorms are developing 
across northern Lassen County, the Surprise Valley, and northern 
Washoe County. 

Winds in excess of 40 mph, pea sized hail, and cloud to ground 
lightning will be possible within stronger cells. These showers and 
isolated thunderstorms will continue through the evening hours.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with this storm. Lightning 
can strike 10 miles away from a thunderstorm. Seek a safe shelter 
inside a building or vehicle.

Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms.

&&

LAT...LON 4020 12093 4026 12106 4044 12106 4044 12122
      4054 12123 4059 12132 4118 12133 4118 12005
      4163 12023 4188 12019 4200 12001 4199 11933
      4096 11933 4096 11879 4085 11878 4086 11765
      4068 11764 4069 11731 4059 11730
TIME...MOT...LOC 0048Z 240DEG 0KT 4097 11996 

$$

TF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at May 1, 1:51 PM PDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 1, 1:51 PM PDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Reno NV
151 PM PDT Sat May 1 2021

.SYNOPSIS...

A cold front will bring a few showers and thunderstorms to the
region late this afternoon and tonight. Breezy winds and cooler
temperatures Sunday, will be followed by another warmup through
mid week as high pressure overspreads the west. Pacific low
pressure will bring increased winds Thursday and Friday along with
cooler temperatures into next weekend, but unfortunately little
to no precipitation.

&&

.DISCUSSION...

* Cold front dropping through the Great Basin will bring breezy
  winds through tomorrow along with isolated-scattered showers and
  thunderstorms this afternoon and tonight. No significant changes
  to the ongoing forecast with respect to these items. Latest NAM3
  and HREF guidance shows sufficient instability along and north
  of a SVE-RNO-NFL line to produce a few t-storms but nothing
  overly strong with basically zero updraft helicity noted in
  HREF. HRRR produces outflow gusts in model convection to about
  30-40 mph, so that coupled with brief heavy rains and lightning
  are the main hazards.

* Breezy W/NW winds today will transition to more N/NE tomorrow
  in the post-frontal airmass. Not an overly impressive wind
  scenario but gradient is sufficient for winds to remain gusty
  even overnight tonight, with some stronger N winds possible
  along Hwy 95 and the Eastern Sierra valleys tomorrow. Typical
  travel and recreation impacts expected. Localized fire weather
  concern in lower elevation areas with dry fine fuels and limited
  greenup.

* After a cooler and more seasonable day Sunday, temperatures
  warm well above normal by Wednesday. Small chance, but not zero,
  we approach record highs at least at RNO on Wednesday with NBM
  75th percentile max temp of 87 - a record tie.

* Ensemble guidance from both GEFS and ECMWF showing a decent
  Pacific trough working towards the west coast late week. This
  one unfortunately does not have much if any moisture to work
  with. There does look to be potential for another couple breezy
  days Thursday-Friday per latest NBM and ECMWF EPS guidance. Most
  EPS members show 30-40 mph type stuff with 1 in 4 chance of
  seeing widespread winds 40-50 mph with more appreciable travel
  and fire weather impacts. For Thursday the latest Hot Dry Windy
  Index based off the GEFS is up into the 95th percentile for
  this time of year.

* Upper low settles into the Great Basin next weekend and that
  could be enough to generate a few instability showers. Ensemble
  guidance is quite noisy so there's low confidence on those
  shower prospects. Week two outlook has potential for some
  showers if that upper low lingers around, but only a small
  fraction of ensemble members produce any meaningful
  precipitation. Drought continues.

-Chris

&&

.AVIATION...

Southwest wind gusts generally in the 20-30 kt range will
continue for area terminals through this evening. Showers and
thunderstorms will develop north of I-80 this afternoon and
evening with some small hail possible. These showers weaken and
move south overnight, with showers chances south of I-80 and east
of highway-95 through Sunday morning. Winds will shift to the
north Sunday with afternoon gusts again in the 20-30 kts range.

Expect lighter winds Monday through Wednesday but strong winds,
mtn wave turbulence and LLWS are possible for the Thursday through
Saturday period. JCM

&&

.FIRE WEATHER...

Dry and breezy conditions will continue through this evening with
critical conditions for wind prone areas, especially in the
Lahontan Basin, Sierra Front, Southern Sierra Front, and Southern
Mono County. Breezy north winds to follow tomorrow, but RH will
trend a bit higher than today (likely 15-20% tomorrow afternoon).

Showers and thunderstorms north of I-80 could bring some spotty
wetting rains this afternoon, and outflow wind gusts up to around
40 mph. These showers may shift south overnight, reaching Mono and
Mineral Counties by tomorrow morning. There could also be some
buildups and isolated showers over the Sierra crest tomorrow
afternoon.

A low-pressure system forecast for the second half of next week
looks to be fairly dry and windy. The timing is uncertain, but at
this point Thursday through Saturday are the days with potential
for critical conditions due to gusty winds and low RH. JCM

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory until 11 PM PDT this evening for Pyramid Lake
     in NVZ004.

CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, May 1, 5:55 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
555 PM PDT Sat May 1 2021

CAZ070-071-NVZ004-005-020145-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-
555 PM PDT Sat May 1 2021

...THUNDERSTORMS DEVELOPING ACROSS NORTHERN LASSEN COUNTY AND
SURPRISE VALLEY...

At 548 PM PDT, isolated showers and thunderstorms are developing
across northern Lassen County, the Surprise Valley, and northern
Washoe County.

Winds in excess of 40 mph, pea sized hail, and cloud to ground
lightning will be possible within stronger cells. These showers and
isolated thunderstorms will continue through the evening hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.

Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms.

&&

LAT...LON 4020 12093 4026 12106 4044 12106 4044 12122
      4054 12123 4059 12132 4118 12133 4118 12005
      4163 12023 4188 12019 4200 12001 4199 11933
      4096 11933 4096 11879 4085 11878 4086 11765
      4068 11764 4069 11731 4059 11730
TIME...MOT...LOC 0048Z 240DEG 0KT 4097 11996

TF

Nearby

Special Weather Statements in Nevada, 2021Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.